Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.

article imageMethadone May Cause Sudden Cardiac Death

By Bob Ewing     Jan 9, 2008 in Health
Methadone is a possible cause of sudden cardiac death even when it isn’t overdosed but is taken at therapeutic levels primarily for relief of chronic pain or drug addiction withdrawal, a study by Oregon Health & Science University researchers suggests
A new study that was conducted by researchers at Oregon Health and Science University (OHSU) has found that methadone is a possible cause of sudden cardiac death even when it isn’t overdosed but is taken at therapeutic levels primarily for relief of chronic pain or drug addiction withdrawal.
The study’s findings are based on an evaluation of all sudden cardiac deaths in the greater Portland, Ore., metropolitan area between 2002 and 2006 where detailed autopsies were performed.
The research teams based the analysis was based on a comparison of two case groups. One group consisted of 22 sudden cardiac deaths in which toxicology screens turned up 1 milligram or less of methadone — defined as a therapeutic level.
The cases were then were compared with a second group of 106 cases where no evidence of methadone was found. Seventeen of the first case group of 22 had no significant cardiac abnormalities, while five had evidence of significant coronary artery disease.
On the other hand, 60 percent of the case group where no methadone was present had identifiable evidence of cardiac disease or structural abnormalities, all of which are established potential causes of sudden cardiac death.
“The unexpectedly high proportion of otherwise unexplained sudden deaths in the therapeutic methadone group points to a significant contribution of this drug toward the occurrence of sudden cardiac death among these patients,” said Sumeet Chugh, M.D., lead investigator, director of OHSU’s Cardiac Arrhythmia Center, and associate professor of cardiovascular medicine in the OHSU School of Medicine.
There is a growing body of individual case reports that link methadone to a rare ventricular arrhythmia, known as torsade de pointes, which can degenerate into ventricular fibrillation leading to sudden death in the absence of medical intervention.
The study’s authors admitted that they were unable to not rule out the possibility that some of the deaths in the first case group actually were due to suppression of breathing, especially during sleep.
Previous studies have found that stable patients in a methadone prevention program had more sleep architecture abnormalities and a higher prevalence of sleep apnea.
Of the 22 people in first case group 14 were using the drug for pain control, three for drug addiction, three for recreational use and four for an undetermined reason. The mean age of the group was 37 and 68 percent were males. The mean age of the non methadone group was 42 and 69 percent were males.
The therapeutic use of methadone is on the rise not only for drug addiction but also among cancer patients for managing chronic pain largely because it is less costly than the alternatives and also because it is fast-acting and its effect is long-lasting.
The researchers have proposed that a large prospective evaluation of methadone therapy be undertaken since a sizable and growing number of people benefit from therapeutic use of the drug.
In addition they suggest that additional safeguards prior to therapy might be necessary, such as an electrocardiogram and an assessment of the potential risk for respiratory suppression both awake and asleep.
The press release states that the OHSU research was based on the work of the landmark Oregon Sudden Unexpected Death Study (Ore-SUDS), which Chugh initiated five years ago. The study was supported in part by the National Heart Lung Blood Institute of the National Institutes of Health. Chugh’s co-authors were Jonathan Jui, M.D., professor of emergency medicine; Kyndaron Reinier, Ph.D., research instructor; Carmen Socoteanu, M.D., research assistant; all of the OHSU School of Medicine; Karen Gunson, M.D., Oregon State Medical Examiner; and Justin Waltz, M.P.H.
More about Methadone, Possible cause, Sudden cardiac death
 
Latest News
Top News